Alert archive / South Carolina / Lake Wind Advisories in 2018
Lake Wind Advisory 13, NWS Columbia, SC
NWS Columbia, SC issued this lake wind advisory at Apr 15, 2018, 3:56 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Apr 15, 2018, 12:00 PM EDT. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2018, 3:56 AM EDT (07:56 UTC)
- In effect from
- Apr 15, 2018, 12:00 PM EDT
- Expired
- Apr 16, 2018, 8:00 PM EDT
- In force
- 32 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
067 WWUS72 KCAE 150756 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 356 AM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 152100- /O.NEW.KCAE.LW.Y.0013.180415T1600Z-180416T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 356 AM EDT Sun Apr 15 2018 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... The National Weather Service in Columbia has issued a Lake Wind Advisory, which is in effect from noon today to 8 PM EDT this evening. * WINDS...South 15 to 25 knots with gusts up to 35 knots. * TIMING...This afternoon into this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$
4 follow-up statements
890 WWUS72 KCAE 151620 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1220 PM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 160000- /O.CON.KCAE.LW.Y.0013.000000T0000Z-180416T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 1220 PM EDT Sun Apr 15 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...South around 20 knots with gusts up to 30 knots. * TIMING...This afternoon into this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$
759 WWUS72 KCAE 152304 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 704 PM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 160715- /O.EXT.KCAE.LW.Y.0013.000000T0000Z-180417T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 704 PM EDT Sun Apr 15 2018 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT MONDAY... * WINDS...West around 20 knots with gusts up to 30 knots. * TIMING...Tonight and Monday. * IMPACTS...Winds will cause a rough chop on area lakes. Small craft will be especially prone to capsizing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$ awp
140 WWUS72 KCAE 160640 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 240 AM EDT Mon Apr 16 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 170000- /O.CON.KCAE.LW.Y.0013.000000T0000Z-180417T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 240 AM EDT Mon Apr 16 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...West around 20 knots with gusts up to 30 knots. * TIMING...through this evening. * IMPACTS...Winds will cause a rough chop on area lakes. Small craft will be especially prone to capsizing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$
766 WWUS72 KCAE 162357 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 757 PM EDT Mon Apr 16 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 170100- /O.EXP.KCAE.LW.Y.0013.000000T0000Z-180417T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 757 PM EDT Mon Apr 16 2018 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... Winds are diminishing below lake wind advisory criteria with sunset and therefore the advisory will be allowed to expire. Winds will remain 10-15 knots with occasional gusts this evening to 20 knots but generally will be diminishing through the night. $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Apr 15, 3:39 AM EDT, 17 minutes earlier.
Area forecast discussion, Apr 15, 3:39 AM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 339 AM EDT Sun Apr 15 2018 .SYNOPSIS... Moisture will increase overnight in the southerly flow on the backside of offshore high pressure and ahead of an approaching cold front. This strong front will move into the forecast area Sunday and push east of the area Sunday evening. Showers and thunderstorms will occur along and ahead of the front. It will be dry and breezy behind the front Monday and Tuesday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Southerly flow will continue pushing Gulf moisture into the region. Overnight, mid and upper level clouds will overspread the region with low clouds moving in during the early morning hours. A few isolated showers will be possible during the early morning hours...mainly over the western Midlands. With the increasing cloud cover and southerly flow temperatures will be several degrees warmer than last night with most locations in the mid 60s. && .SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/... Severe weather is possible Sunday afternoon and evening. The models are consistent with the timing of a strong weather system affecting the forecast area Sunday. A strong negative tilt upper trough will move into the region Sunday and Sunday night. The associated cold front will sweep through the forecast area late Sunday afternoon and evening. Showers and thunderstorms will occur along and ahead of the front. High shear and weak to moderate instability will occur. The models indicate h85 wind of 50 to 60 knots with surface-based LI values -2 to -6. The NAM was the most unstable. Believe the GFS forecast of less instability is more likely because of strong convection to the south limiting instability locally. There should also be considerable cloud cover limiting instability. However, the GFS indicates enough instability combined with strong shear for possible severe thunderstorms. The main threat will likely be damaging wind with bowing segments along a squall line. Tornadoes and large hail are possible but should be less of a threat because of limited directional shear and CAPE. The models indicate the threat beginning in the Piedmont, western Midlands, and upper CSRA around midday, and in the eastern Midlands and lower CSRA in the early to middle afternoon. The threat should diminish behind the cold front around 900 pm. The flood threat should be limited because of a fast storm movement. The models indicate general rainfall near 1.5 of an inch. It will be generally breezy Monday. The NAM and GFS Bufkit momentum transfer tool suggests gusts 25 to 30 knots. A lake wind advisory will likely be required. Drying will occur behind the front Sunday night. It will be breezy. The NAM and GFS Bufkit momentum transfer tool suggests gusts 20 to 25 knots. A lake wind advisory may be needed. It will be dry and breezy in a westerly flow Monday through Tuesday. The pressure gradient between low pressure in the Northeast States and a pressure ridge along the Gulf Coast combined with strong mixing should result in breezy conditions Monday and Tuesday. Less wind should occur Monday night because of nocturnal cooling and diminished mixing. The NAM and GFS Bufkit momentum transfer tool suggests gusts 20 to 25 knots during the days. Lake wind advisories may be needed. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The medium-range models indicate dry conditions with ridging dominating during much of the period. Little moisture is depicted with a cold front Thursday. The GFS and ECMWF MOS have pops 10 to 30 percent Thursday, and less than 10 percent during the rest of the period. The GFS and ECMWF ensemble mean pop is less than 10 percent through the period. The MOS has temperatures about normal. && .AVIATION /08Z SUNDAY THROUGH THURSDAY/... Stratus developing with MVFR/IFR ceilings. Pressure ridge continues offshore with a southeast to south low level flow across the region. IFR/MVFR stratus has developed due to increasing onshore flow/shallow moisture flux and isentropic lift. Low level shear developing as well due to strong 40 TO 50 knot low level jet and relatively light surface winds. Ceilings could improve during the morning but strong convective line approaching the CSRA ahead of cold front by late in the morning. Still expect showers and thunderstorms to move through the terminals between 16Z and 22Z. Guidance suggesting MVFR ceilings predominate in the afternoon. The front clears the AGS terminal area late afternoon and early evening at CAE. There is potential for squall line (QLCS) severe thunderstorms with damaging winds main threat due to very strong deep layer shear and possibly moderate instability. Gusty winds ahead of the front shifting from south to southwest. EXTENDED AVIATION OUTLOOK...Conditions expected to improve Sunday night behind the frontal passage. Strong and gusty winds expected through Monday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Apr 14, 4:22 AM EDT, 23 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 422 AM EDT Sat Apr 14 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150830- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 422 AM EDT Sat Apr 14 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong cold front will move through the area Sunday afternoon into Sunday evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with damaging winds the primary threat. However, isolated tornadoes, small hail, locally heavy rainfall capable of producing minor flooding is possible. Lake Wind Advisories may be required Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 10:54 AM EDT | Special Weather Statement | CAE | McCormick | 21 min |
| Apr 15, 12:31 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 44 min |
| Apr 15, 12:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Apr 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 33 min |
| Apr 15, 1:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 26 min |
| Apr 15, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 48 min |
| Apr 15, 2:09 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| Apr 15, 2:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 62 min |
| Apr 15, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland | 57 min |
| Apr 15, 2:23 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 2 hr |
| Apr 15, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 65 min |
| Apr 15, 2:43 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Apr 15, 2:51 PM EDT | Tornado Warning | CAE | Fairfield, Lancaster | 24 min |
| Apr 15, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 59 min |
| Apr 15, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 58 min |
| Apr 15, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 72 min |
Nearby
Lake Wind Advisories in South Carolina, 2018Lake Wind Advisories in Georgia, 2018Every lake wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.